Alert archive / Louisiana / Flash Flood Warnings in 2024

Flash Flood Warning 40, NWS Lake Charles, LA

April 29, 2024Lafayette Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Apr 29, 2024, 9:06 AM CDT for Lafayette Parish, Saint Martin Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2024, 9:06 AM CDT (14:06 UTC)
Expired
Apr 29, 2024, 1:00 PM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Lafayette Parish, LA, Saint Martin Parish, LA

The radar

The Lake Charles radar (KLCH), 116 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

445 
WGUS54 KLCH 291406
FFWLCH
LAC055-099-291800-
/O.NEW.KLCH.FF.W.0040.240429T1406Z-240429T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
906 AM CDT Mon Apr 29 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Lafayette Parish in south central Louisiana...
  West Central St. Martin Parish in south central Louisiana...

* Until 100 PM CDT.

* At 906 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lafayette, Scott, Breaux Bridge, Carencro, Broussard and 
  Youngsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3017 9216 3036 9204 3036 9203 3035 9196
      3026 9190 3016 9191 3006 9196

FLASH FLOOD...RADAR INDICATED

$$

Stigger/87

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 6:29 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 29, 6:29 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
629 AM CDT Mon Apr 29 2024

...New AVIATION...

.UPDATE...
Issued at 119 AM CDT Mon Apr 29 2024

A line of showers and thunderstorms is ongoing across north
portions of the area. Large swaths of precipitation totals 3 to 6
inches have already occurred with more rainfall to come. Shear
vectors aloft have aligned with the line, and combined with deep
moisture through 700 mb (as seen from 06Z RAOB), there will be
very little forward movement in the line in the next hours.

Where there is movement, expect strong wind gusts and isolated
tornadoes. Again, the main concern through the morning is flash
flooding, wind gusts and isolated tornadoes. Expect a deeper dive
into the extended forecast later in the morning.

11/Calhoun

&&

.SHORT TERM...
(Tonight through Tuesday night)

Wx map shows surface high pressure off the East Coast and a low
pressure trough across the Central Plains southward to Central
Texas. Over our region, the pressure gradient is slowly relaxing,
allowing for winds to diminish for all areas except the immediate
coastal parishes. Thus, have trimmed back the Wind Advisory for SE
TX and the I-10 corridor of Southern Louisiana.

Minor coastal flooding continuing with values peaking between 1.5
to 1.8 feet Mean Higher High Water (MHHW) earlier this morning
along the coast, and this afternoon across the Sabine and
Calcasieu basins. Considering the duration of these southeast
winds keeping tides 1-2 feet above astronomical tide over two days
now, sufficient infiltration into the marshes and low lying
coastal areas have likely occurred. Thus, will keep the ongoing
Coastal Flood Warning for Southern Jefferson & Orange Counties and
Cameron & Southern Calcasieu Parishes. Further east across
coastal Vermilion, Iberia, and St. Mary Parishes, tides reached
1.5 feet Mean Higher High Water (MHHW) during the times of high
tide. Thus, kept the ongoing Coastal Flood Advisory. With
southeast winds expected to diminish before next high tide cycle,
lower tides are expected. Therefore, the Coastal Flood Warnings
and Advisories will not be reissued for Monday.

The approaching longwave mid to upper level trough over Central
Plains southward to Texas expected to move slowly as the
shortwave within the base of the trough ejects northeastward
through Monday. Showers and thunderstorms have reformed across
Central and Northeast Texas. This area is expected to move across
Northeast Texas this evening, with development further southwest.
This area is expected to either maintain or redevelop as an MCS into
the overnight hours through Monday morning. Severe weather will be
possible, with the greatest risk across Inland SE TX late this
evening/early Monday morning. SPC has Enhanced Risk for Tyler &
Northern Jasper, and Slight Risk for remainder of area into
Central and Southern Louisiana, expect Marginal Risk over Lower
Acadiana. All modes of severe weather will be possible. The other
item will be the expected rainfall of 3 to 5 inches with locally
higher amounts through Monday evening. This areal extent has
shifted southward, thus have extended the Flood Watch southward as
well to include all of Southeast Texas and along the I-10
corridor northward across Central and Southern Louisiana. Did not
include Lafayette parish and the remainder of Lower Acadiana as
the totals here at this time only ranging from 1.5 to 2.0 inches.

Expect lingering moisture and lift to generate scattered showers
and thunderstorms for Tuesday, with chances around 30-40%.
Otherwise, south to southeast winds and above normal temperatures
expected to continue.

08/DML

&&

.LONG TERM...
(Wednesday through next Saturday)

Ample moisture will remain in the area during the mid to late week
period. No significant system is expected over the area Wednesday or
Thursday, however with the lack of any ridging locally and weak
disturbances aloft passing to the north, isolated to scattered
mainly diurnal showers and storms will be possible.

Friday into the weekend a weak front may move into the area. This
boundary may provide an uptick in coverage before washing out or
lifting back north late in the weekend.

05

&&

.AVIATION...
(12Z TAFS)
Issued at 619 AM CDT Mon Apr 29 2024

A robust line of showers and thunderstorms continues to move
across the region. The worst conditions are along and just behind
the line with IFR/LIFR ceilings and visibility.

Conditions are MVFR at AEX with rain and thunder expected to end
around 16Z. At BPT and LCH MVFR to IFR conditions will continue
until 18Z. At all of these terminals winds are from the north with
gusts up to 25 knots. Winds will decrease in the afternoon and
become northerly.

For ARA and LFT the line will arrive in the next hour or so with
IFR conditions along with gusty winds between 30 and 40 knots.
These conditions will continue through 20Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  79  64  86  64 /  90  10  20  10
LCH  81  69  84  69 /  90  10  40  10
LFT  81  70  86  71 / 100  20  40  10
BPT  84  69  84  70 /  70  10  40  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ027>033-141>143-241>243.

TX...Flood Watch through this evening for TXZ180-201-259>262-515-516-
     615-616.

GM...Small Craft Advisory until 1 PM CDT this afternoon for GMZ430-
     432-435-436-450-452-455-470-472-475.

&&

SHORT TERM...11
LONG TERM....11
AVIATION...14

In the hours before

Local storm report, Apr 29, 6:12 AM CDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
612 AM CDT Mon Apr 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 AM     Flash Flood      1 S Nederland           29.95N 93.99W
04/29/2024                   Jefferson          TX   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

&&

78
Special weather statement, Apr 29, 6:42 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
642 AM CDT Mon Apr 29 2024

LAZ044-045-152-291215-
Upper Vermilion LA-Lafayette LA-Upper St. Martin LA-
642 AM CDT Mon Apr 29 2024

...A STRONG THUNDERSTORM WILL IMPACT LAFAYETTE AND WEST CENTRAL ST.
MARTIN PARISHES THROUGH 715 AM CDT...

At 642 AM CDT, Doppler radar was tracking a strong thunderstorm over
Scott, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Lafayette, Scott, Breaux Bridge, Carencro, Broussard, Youngsville,
Duson, Maurice, Ridge, Parks, and Milton.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 94 and 106.
 Interstate 49 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central and southwestern Louisiana.

&&

LAT...LON 3001 9203 3018 9224 3024 9218 3025 9218
      3031 9212 3024 9178
TIME...MOT...LOC 1142Z 294DEG 12KT 3021 9209

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, Apr 29, 7:03 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
703 AM CDT Mon Apr 29 2024

LAZ044-045-152-153-253-291230-
Upper Vermilion LA-Lower Iberia LA-Upper Iberia LA-Lafayette LA-
Upper St. Martin LA-
703 AM CDT Mon Apr 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN IBERIA...
SOUTHEASTERN LAFAYETTE...NORTHEASTERN VERMILION AND WEST CENTRAL ST.
MARTIN PARISHES THROUGH 730 AM CDT...

At 703 AM CDT, Doppler radar was tracking a strong thunderstorm over
Coteau, or 8 miles west of New Iberia, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
New Iberia, Abbeville, St. Martinville, Avery Island, Broussard,
Youngsville, Erath, Delcambre, Loreauville, Cade, Lydia, Acadiana
Regional Airport, Jefferson Island, and Coteau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central and southwestern Louisiana.

&&

LAT...LON 2984 9177 2992 9198 2995 9199 2996 9202
      2996 9206 2997 9209 3015 9200 3010 9164
TIME...MOT...LOC 1203Z 286DEG 17KT 3004 9195

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Calhoun
Local storm report, Apr 29, 7:27 AM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
727 AM CDT Mon Apr 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     Tstm Wnd Gst     4 SSE Cade              30.03N 91.88W
04/29/2024  M54 MPH          Iberia             LA   AWOS

            AWOS station KARA 4 SSE Cade.

&&

MKC
Local storm report, Apr 29, 8:53 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
853 AM CDT Mon Apr 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 AM     Tstm Wnd Dmg     6 N Grand Lake          30.12N 93.27W
04/29/2024                   Calcasieu          LA   NWS Employee

            Trees down near St. John Elementary School
            along Elliot Road.

&&

NRS
Special weather statement, Apr 29, 9:01 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
901 AM CDT Mon Apr 29 2024

LAZ055-153-154-254-291445-
Lower St. Martin LA-Upper Iberia LA-Lower St. Mary LA-
Upper St. Mary LA-
901 AM CDT Mon Apr 29 2024

...A STRONG THUNDERSTORM WILL IMPACT ST. MARY AND SOUTHEASTERN ST.
MARTIN PARISHES THROUGH 945 AM CDT...

At 901 AM CDT, Doppler radar was tracking a strong thunderstorm over
Franklin, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Morgan City, Franklin, Patterson, Berwick, Bayou Vista,
Stephensville, Burns Point, Baldwin, Ellerslie, Patterson Memorial
Airport, Amelia, Bayou Geneve, Charenton, and Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2959 9116 2961 9118 2955 9124 2955 9128
      2951 9127 2945 9130 2952 9136 2952 9142
      2956 9142 2952 9155 2956 9153 2964 9156
      2963 9166 2965 9163 2996 9154 2998 9126
      2986 9120 2981 9109 2964 9111 2963 9108
TIME...MOT...LOC 1401Z 273DEG 8KT 2980 9146

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:37 PM CDTRiver Flood WarningLCHCalcasieu71 hr
Apr 28, 9:06 PM CDTWind AdvisoryLCHCalcasieu, Cameron3 hr
Apr 29, 12:13 AM CDTSevere Thunderstorm WarningLCHVernon32 min
Apr 29, 12:43 AM CDTSevere Thunderstorm WarningLCHRapides, Vernon47 min
Apr 29, 12:49 AM CDTTornado WarningLCHVernon26 min
Apr 29, 1:32 AM CDTFlash Flood WarningLCHBeauregard, Vernon6 hr
Apr 29, 1:37 AM CDTTornado WarningLCHRapides23 min
Apr 29, 1:52 AM CDTSevere Thunderstorm WarningLCHBeauregard38 min
Apr 29, 2:01 AM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides29 min
Apr 29, 2:55 AM CDTRiver Flood WarningLCHVernon4 days
Apr 29, 2:55 AM CDTRiver Flood WarningLCHBeauregard, Vernon3 days
Apr 29, 2:57 AM CDTSevere Thunderstorm WarningLCHBeauregard33 min
Apr 29, 3:20 AM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Rapides, Vernon8 hr
Apr 29, 3:27 AM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu48 min
Apr 29, 3:29 AM CDTSpecial Weather StatementLCHAllen, Beauregard31 min
Apr 29, 3:55 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron65 min
Apr 29, 3:56 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis35 min
Apr 29, 4:00 AM CDTSevere Thunderstorm Warning Considerable damage threatLCHCalcasieu, Cameron46 min
Apr 29, 4:21 AM CDTTornado WarningLCHCalcasieu, Cameron24 min
Apr 29, 4:33 AM CDTSpecial Marine WarningLCH57 min
Apr 29, 4:44 AM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis5 hr
Apr 29, 4:44 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron, Jefferson Davis61 min
Apr 29, 4:55 AM CDTSpecial Marine WarningLCH65 min
Apr 29, 5:19 AM CDTSpecial Weather StatementLCHAvoyelles26 min
Apr 29, 5:21 AM CDTSpecial Marine WarningLCH54 min
Apr 29, 5:31 AM CDTSpecial Weather StatementLCHAcadia29 min
Apr 29, 5:36 AM CDTSpecial Marine WarningLCH54 min
Apr 29, 6:00 AM CDTSpecial Marine WarningLCH60 min
Apr 29, 6:22 AM CDTSpecial Marine WarningLCH53 min
Apr 29, 6:42 AM CDTSpecial Weather StatementLCHLafayette33 min
Apr 29, 6:53 AM CDTSpecial Marine WarningLCH42 min
Apr 29, 7:03 AM CDTSpecial Weather StatementLCHSaint Martin27 min
Apr 29, 7:12 AM CDTSpecial Marine WarningLCH63 min
Apr 29, 7:23 AM CDTSpecial Marine WarningLCH67 min
Apr 29, 7:26 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary64 min
Apr 29, 7:27 AM CDTAreal Flood WarningLCHAllen, Beauregard, Calcasieu, Vernon12 hr
Apr 29, 7:29 AM CDTSpecial Marine WarningLCH61 min
Apr 29, 8:06 AM CDTSpecial Marine WarningLCH54 min
Apr 29, 8:08 AM CDTSpecial Marine WarningLCH53 min
Apr 29, 8:24 AM CDTSpecial Marine WarningLCH66 min
Apr 29, 8:27 AM CDTSpecial Marine WarningLCH63 min
Apr 29, 8:30 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary30 min
Apr 29, 9:01 AM CDTSpecial Weather StatementLCHSt. Mary44 min
Apr 29, 9:02 AM CDTSpecial Marine WarningLCH58 min
Apr 29, 9:15 AM CDTRiver Flood WatchLCHAllen, Calcasieu, Jefferson Davis11 hr
Apr 29, 9:15 AM CDTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry3 days
Apr 29, 9:15 AM CDTRiver Flood WarningLCHBeauregard5 days
Apr 29, 9:16 AM CDTRiver Flood WarningLCHLafayette, Vermilion11 hr
Apr 29, 9:29 AM CDTSpecial Marine WarningLCH61 min
Apr 29, 9:35 AM CDTAreal Flood WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis12 hr
Apr 29, 1:52 PM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion21 days
Apr 29, 2:48 PM CDTRiver Flood WarningLCHCalcasieu5 days

Nearby

Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.